Many people with high cholesterol are prescribed statins and advised to exercise more to boost their cardiovascular health. But muscle myopathy…a common side effect of the drug that causes fatigue, aches, and cramping…makes physical activity more difficult and also less beneficial, according to a new study.
As many as 20 % of statin users experience muscle myopathy, as multiple studies have shown. The pain often demotivates people to exercise. Researchers at Univ. of Illinois at Urbana-Champaign gave the drug to mice with high cholesterol levels; they fed a saline solution to a control group of similar mice. A portion of each group was allowed access to running wheels to exercise as they wanted.
After a month, the mice on statins had lower cholesterol, but they lost interest in running. In addition, their grip strength slipped and their leg muscles fatigued much easier than the control group. Also, researchers found that their nerves were less capable of eliciting a muscle contraction. The muscular problems were similar among all the mice that were given statins, whether they exercised or not.
Also, there appeared to be some evidence at the cellular level that some damage was beginning to occur in the mice, suggesting that exercise in combination with statins may actually be detrimental.
Mice are not humans, but the results echo previous studies suggesting that people on statins are less willing and able to exercise. More research is needed to see if the effect is the same with people…and to determine whether the combination of statins and exercise causes cellular damage.
Statins are one of the most widely prescribed medications, about 32 million American adults regularly take them. The number is likely to rise as the U.S. Preventive Services Task Force recommends that all adults age 40 to 75 with even a single cardiovascular disease risk factor coupled with a specific calculated cardiovascular risk get a prescription.